Extranasal natural killer (NK)/T-cell lymphoma and aggressive NK-cell leukemia are strongly associated with Epstein-Barr virus (EBV) and most often occur in middle-aged individuals. Overlap between these 2 diagnoses is rare. In addition, pathologic findings for these 2 diagnoses are typically notable for necrosis, apoptosis, angioinvasion, and angiodestruction.
We describe a 15-year-old male adolescent who had painful subcutaneous nodules and plaques over his anterior thighs, shins, and lower abdomen while receiving anti–tumor necrosis factor therapy with infliximab. He also was noted to have pulmonary nodules, liver nodules, hepatosplenomegaly, thrombocytopenia, and transaminitis. A skin biopsy revealed atypical small to intermediate-sized EBV-positive lymphoid cells of NK-cell origin infiltrating the subcutaneous adipose tissue, mimicking subcutaneous T-cell lymphoma. Similar atypical EBV-positive lymphocytes were noted in the bone marrow, liver, stomach, and colon. This patient had a rapidly fatal disease course.
We report a unique clinical and histological presentation most consistent with an extranasal NK/T-cell lymphoma and aggressive NK-cell leukemia overlap, although our case may represent a disease entity completely new to the literature. In addition, we report the first case to our knowledge of an EBV-positive NK/T-cell lymphoma developing in the setting of tumor necrosis factor inhibitor therapy.